Alert archive / Mississippi / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 49, NWS New Orleans, LA

April 23, 2020Hancock County, Pearl River County, Mississippi

NWS New Orleans, LA issued this severe thunderstorm warning at Apr 23, 2020, 5:10 AM CDT for Hancock County, Pearl River County, Mississippi. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 23, 2020, 5:10 AM CDT (10:10 UTC)
Expired
Apr 23, 2020, 5:45 AM CDT
In force
35 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Hancock County, MS, Pearl River County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 22, 9:47 PM CDTTornado WatchSPC9 hr
Apr 23, 4:05 AM CDTTornado WatchSPC11 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 10.2 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2020-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2020-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 337 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-206 J/kg
Mixed-layer LCL
885 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
337 m²/s²
0-3 km storm-relative helicity
666 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

517 
WUUS54 KLIX 231010
SVRLIX
MSC045-109-231045-
/O.NEW.KLIX.SV.W.0049.200423T1010Z-200423T1045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service New Orleans LA
510 AM CDT Thu Apr 23 2020

The National Weather Service in New Orleans has issued a

* Severe Thunderstorm Warning for...
  Northeastern Hancock County in southern Mississippi...
  Central Pearl River County in southern Mississippi...

* Until 545 AM CDT.

* At 509 AM CDT, a severe thunderstorm was located over Mcneil, or 10
  miles north of Picayune, moving east at 30 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Poplarville and Mcneil. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 700 AM CDT for southern
Mississippi. A Tornado Watch also remains in effect until 100 PM CDT
for southern and southeastern Mississippi.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3087 8934 3060 8934 3058 8975 3076 8975
      3089 8935
TIME...MOT...LOC 1009Z 270DEG 27KT 3068 8966 

HAIL...1.50IN
WIND...60MPH
 
$$

MSW
1 follow-up statement
129 
WWUS54 KLIX 231039
SVSLIX

Severe Weather Statement
National Weather Service New Orleans LA
539 AM CDT Thu Apr 23 2020

MSC045-109-231045-
/O.CON.KLIX.SV.W.0049.000000T0000Z-200423T1045Z/
Hancock MS-Pearl River MS-
539 AM CDT Thu Apr 23 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 AM CDT
FOR NORTHEASTERN HANCOCK AND EAST CENTRAL PEARL RIVER COUNTIES...

At 539 AM CDT, a severe thunderstorm was located 13 miles southeast
of Poplarville, moving east at 30 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Poplarville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 700 AM CDT for southern
Mississippi. A Tornado Watch also remains in effect until 100 PM CDT
for southern and southeastern Mississippi.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3087 8934 3060 8934 3059 8947 3083 8953
      3089 8935
TIME...MOT...LOC 1039Z 270DEG 27KT 3068 8940 

HAIL...1.50IN
WIND...60MPH
 
$$
MSW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 4:26 AM CDT, 44 minutes earlier.

Area forecast discussion, Apr 23, 4:26 AM CDT, 44 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
426 AM CDT Thu Apr 23 2020

.SHORT TERM...
Very dynamic system moving through this morning. All variables
ahead of the current line are very supportive of all modes of
severe wx. The rainfall rates will also be quite efficient and
will likely cause flooding of streets, underpasses and low lying
areas. This line is expected to eventually weaken as another line
begins to evolve over southshore locations around or just after
daylight. This will eventually become more of a marine issue by
through the day, people in all locations should listen for alerts
and warnings being issued.

As the actual front moves into the picture later this morning,
another line of sh/ts looks to develop around noon today while the
strongest activity should be near the coast or just offshore. The
secondary line that develops along the front should decay by
evening and all activity moving east overnight mainly offshore.

Not a lot of activity noticed until next week around Tue and Wed
when another spring system will get started just to the west
bringing the possibility of strong to severe thunderstorms once
again.

&&

.AVIATION...
Ceilings will generally range between 500 and 1500 feet, and
periods of reduced visibility associated with passing TSRA can be
expected this morning. Some of the storms could be strong to
severe, with large hail and wind gusts in excess of 50 knots
could impact the terminals mainly between 12z and 18z. Conditions
will improve for a short time over the NW portion of the area but
another line of sh/ts will develop around noon to keep those
terminals with a threat of TSRA and lower cielings.

&&

.MARINE...
A cold front will push through Thursday. Strong to severe
thunderstorms will move over the coastal waters today into
tonight. Strong gradient winds will remain through much of the day
today with lighter winds expected by late Thursday into Friday as
high pressure develops. Return flow develops again over the
weekend and another weak front will move through by Sunday giving
the area another round of northerly winds but will be short lived
as southerly winds should become re-established by the start of
the work week and lasting through at least mid week.

&&

.DECISION SUPPORT...
DSS Code : Orange
Activities: Forecast support for IDSS critical locations
            River Flood Warnings for several rivers
            Working severe weather today

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  81  59  83  64 /  40   0   0  10
BTR  83  59  85  64 /  40   0   0   0
ASD  82  60  84  65 /  50  10   0   0
MSY  83  66  84  68 /  30   0   0   0
GPT  79  63  80  67 /  70   0   0   0
PQL  81  60  84  65 /  80   0   0   0

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...Small Craft Advisory until 5 PM CDT this afternoon for GMZ532-
     534-536-538-550-552-555-557-570-572-575-577.

     Small Craft Advisory until 9 AM CDT this morning for GMZ530.

MS...None.
GM...Small Craft Advisory until 5 PM CDT this afternoon for GMZ534-
     536-538-550-552-555-557-570-572-575-577.

&&

In the hours before

Special weather statement, Apr 23, 2:37 AM CDT, 2 hours 33 minutes before
Special Weather Statement
National Weather Service New Orleans LA
237 AM CDT Thu Apr 23 2020

LAZ034>036-046>048-050-230845-
Iberville-Livingston-East Feliciana-Pointe Coupee-West Baton
Rouge-East Baton Rouge-West Feliciana-
237 AM CDT Thu Apr 23 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN WEST FELICIANA...
WEST BATON ROUGE...SOUTHERN POINTE COUPEE...WEST CENTRAL
LIVINGSTON...SOUTHWESTERN EAST FELICIANA...NORTHWESTERN IBERVILLE AND
EAST BATON ROUGE PARISHES...

At 236 AM CDT, a strong thunderstorm was located near Krotz Springs,
moving east at 55 mph.

Wind gusts of 50 to 55 mph and nickel size hail are possible with
this storm.

Locations impacted include...
Baton Rouge, Zachary, Baker, Denham Springs, Port Allen, New Roads,
Jackson, St. Francisville, Clinton, Oak Hills Place, Addis, Brusly,
Livonia, Maringouin, Slaughter, Fordoche, Rosedale, Grosse Tete,
Westminster and Erwinville.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3067 9173 3088 9102 3034 9092 3035 9163
      3036 9164 3037 9164 3038 9163 3044 9164
      3050 9171 3050 9175 3051 9173 3056 9176
      3061 9176
TIME...MOT...LOC 0736Z 263DEG 46KT 3049 9176
Local storm report, Apr 23, 3:49 AM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
349 AM CDT THU APR 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 AM     HAIL             1 SW LIVONIA            30.55N 91.56W
04/23/2020  E1.50 INCH       POINTE COUPEE      LA   PUBLIC

            PING PONG BALL SIZE HAIL JUST SOUTHWEST OF LIVONIA.

0257 AM     HAIL             MARINGOUIN              30.49N 91.52W
04/23/2020  E1.25 INCH       IBERVILLE          LA   BROADCAST MEDIA

            BROADCAST MEDIA RELAYED A PICTURE OF HALF DOLLAR SIZE
            HAIL IN MARINGOUIN.

0336 AM     HAIL             2 SE WATSON             30.56N 90.93W
04/23/2020  E1.00 INCH       LIVINGSTON         LA   PUBLIC

            QUARTER SIZE HAIL REPORTED SOUTHEAST OF WATSON.

&&

BWAGNER
Local storm report, Apr 23, 3:55 AM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
355 AM CDT THU APR 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 AM     HAIL             DENHAM SPRINGS          30.48N 90.96W
04/23/2020  E1.00 INCH       LIVINGSTON         LA   PUBLIC

            QUARTER SIZE HAIL AND 60 MPH WINDS REPORTED ON HIGHWAY 16
            IN DENHAM SPRINGS.

&&

BWAGNER
Local storm report, Apr 23, 4:07 AM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
407 AM CDT THU APR 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0313 AM     TSTM WND DMG     ZACHARY                 30.66N 91.15W
04/23/2020                   EAST BATON ROUGE   LA   PUBLIC

            REPORT OF A TREE BLOWN DOWN ON A CAR IN ZACHARY.

&&

BWAGNER
Local storm report, Apr 23, 4:20 AM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
420 AM CDT THU APR 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0344 AM     HAIL             WALKER                  30.48N 90.87W
04/23/2020  E0.75 INCH       LIVINGSTON         LA   PUBLIC

            DIME SIZE HAIL REPORTED IN WALKER.

&&

BWAGNER
Local storm report, Apr 23, 4:23 AM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
423 AM CDT THU APR 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 AM     HAIL             4 WNW ZACHARY           30.68N 91.21W
04/23/2020  E0.75 INCH       EAST BATON ROUGE   LA   PUBLIC

            DIME SIZE HAIL REPORTED IN PORT HUDSON.

&&

BWAGNER

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 10:24 PM CDTSpecial Weather StatementLIXWilkinson51 min
Apr 22, 10:51 PM CDTSpecial Weather StatementLIXWilkinson54 min
Apr 23, 1:53 AM CDTSpecial Weather StatementLIXWilkinson67 min
Apr 23, 2:01 AM CDTSevere Thunderstorm WarningLIXWilkinson59 min
Apr 23, 2:06 AM CDTTornado WarningLIXWilkinson39 min
Apr 23, 2:44 AM CDTSevere Thunderstorm WarningLIXAmite, Pike61 min
Apr 23, 3:04 AM CDTTornado WarningLIXAmite, Pike25 min
Apr 23, 3:13 AM CDTTornado Warning Tornado observedLIXPike, Walthall47 min
Apr 23, 4:50 AM CDTSevere Thunderstorm WarningLIXPearl River25 min
Apr 23, 6:24 AM CDTSpecial Weather StatementLIXPearl River36 min
Apr 23, 1:52 PM CDTSpecial Weather StatementLIXPike, Walthall23 min
Apr 23, 2:13 PM CDTSpecial Weather StatementLIXWalthall47 min
Apr 23, 2:15 PM CDTSpecial Weather StatementLIXPike, Walthall60 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.